VomitingMarch 17, 2015
Ticks and Lyme DiseaseMarch 24, 2015
What Is Hypercalcemia?
Hypercalcemia is a serious electrolyte abnormality caused by excessive exposure to or ingestion of vitamin D. Symptoms of vitamin D toxicosis, which can affect multiple organ functions, usually occur within 24 to 72 hours of ingestion and include anorexia, vomiting, diarrhea, polyuria, polydipsia, depression and weakness. Initially, clinical signs may be vague and nonspecific.
Excessive amounts of vitamin D in an animal’s bloodstream can increase calcium and phosphorus levels within 12 to 24 hours after initial exposure and persist for days and weeks. As calcium and phosphorus levels rise, they can affect the kidneys as well as the heart, gastrointestinal tract and the central nervous system. Acute renal failure, coma and death can occur in severe or untreated cases.
What Is the Treatment for Hypercalcemia?
Treatment goals include lowering serum calcium and phosphorous levels and managing accompanying renal failure, and may require aggressive supportive care for days or weeks. The ASPCA recommends the following treatment guidelines for treating hypercalcemia in animals:
- Stabilize the animal first—control seizures if present—before implementing specific treatment.
- Monitor serum calcium, phosphorus, BUN and creatinine levels. A complete blood analysis is recommended especially in very young or elderly animals or animals with preexisting health problems.
- Diurese the affected animal with normal saline (0.9% saline), twice the maintenance rate, until calcium drops to baseline levels. High doses of diuretics such as furosemide and corticosteroids like dexamethasone or prednisone may be needed for several days. Pamidronate (Aredia®; a bisphosphonate obtained from a human pharmacy) is an effective aid in lowering serum calcium levels.
- Once serum calcium and phosphorous levels have stabilized, wean off fluids and continue to monitor calcium, phosphorus, BUN and creatinine levels every 24 hours for several days. If BUN and creatinine are elevated, treat for acute renal failure—and maintain fluid diuresis—as needed. If phosphorus levels remain elevated, orally administer phosphate binders like aluminum hydroxide.
- Feed animals a low calcium diet during the course of treatment.
- Continue to monitor the animal for long-term health problems associated with organ calcification.
Please note: veterinarians must maintain records of all suspected food-related cases of vitamin D toxicosis, including duration of feeding, the amount fed and when the food was first dispensed. Diagnosis will be based on history of exposure to high levels of vitamin D, presence of hypercalcemia, hyperphosphatemia, renal failure and high levels of vitamin D in the food. Incriminated food samples for vitamin D analysis should be properly labeled and kept refrigerated until they are sent to a laboratory for analysis. A complete necropsy should be requested if an animal dies of suspected vitamin D toxicosis. Other common causes of hypercalcemia, such as ingestion of vitamin D analogues (calcipotriene and cholecalciferol- containing rodenticides) and disease conditions, such as lymphoma, adenocarcinoma or primary hyperthyroidism, should be ruled out.
For more information about vitamin D toxicosis and hypercalcemia, please call the ASPCA Animal Poison Control Center at (888) 426-4435.